Alert archive / California / River Flood Warnings in 2024
River Flood Warning 7, NWS Eureka, CA
NWS Eureka, CA issued this river flood warning at Feb 4, 2024, 8:29 AM PST for Mendocino County, California. It took effect at Feb 4, 2024, 6:00 PM PST. It was in force for 19 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 4, 2024, 8:29 AM PST (16:29 UTC)
- In effect from
- Feb 4, 2024, 6:00 PM PST
- Expired
- Feb 5, 2024, 1:19 PM PST
- In force
- 19 hr
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 140 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Russian River near Hopland (HOPC1). The gauge peaked at 18.32 ft at Feb 5, 2024, 4:00 AM PST.
- Minor stage
- 15 ft
- Moderate stage
- 23 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11462500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
526
WGUS46 KEKA 041629
FLWEKA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
829 AM PST Sun Feb 4 2024
...The National Weather Service in Eureka CA has issued a Flood
Warning for the following rivers in California...
Russian River near Hopland affecting Mendocino County.
For the Russian River...including Hopland...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at weather.gov/eka.
The next statement will be issued by this evening at 830 PM PST.
&&
CAC045-050430-
/O.NEW.KEKA.FL.W.0007.240205T0200Z-240205T1400Z/
/HOPC1.1.ER.240205T0300Z.240205T0700Z.240205T1340Z.NO/
829 AM PST Sun Feb 4 2024
...FLOOD WARNING IN EFFECT FROM THIS EVENING TO TOMORROW MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Russian River near Hopland.
* WHEN...From this evening to tomorrow morning.
* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the
approaches to the Russian River bridge. Expect flooding of
cropland on the right bank of river.
* ADDITIONAL DETAILS...
- At 8:00 AM PST Sunday the stage was 8.4 feet.
- Bankfull stage is 21.0 feet.
- Forecast...The river is expected to rise above flood stage
this evening to a crest of 15.7 feet late this evening. It
will then fall below flood stage late tonight.
- Flood stage is 15.0 feet.
- Flood History...This crest compares to a previous crest of
15.6 feet on 03/28/2012.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
DB3 follow-up statements
796
WGUS86 KEKA 050406
FLSEKA
Flood Statement
National Weather Service Eureka CA
806 PM PST Sun Feb 4 2024
...The Flood Warning is extended for the following rivers in
California...
Russian River near Hopland affecting Mendocino County.
For the Russian River...including Hopland...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at weather.gov/eka.
The next statement will be issued Monday morning at 815 AM PST.
&&
CAC045-051615-
/O.EXT.KEKA.FL.W.0007.000000T0000Z-240205T2200Z/
/HOPC1.1.ER.240205T0223Z.240205T1100Z.240205T2130Z.NO/
806 PM PST Sun Feb 4 2024
...FLOOD WARNING NOW IN EFFECT UNTIL EARLY MONDAY AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Russian River near Hopland.
* WHEN...Until early tomorrow afternoon.
* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the
approaches to the Russian River bridge. Expect flooding of
cropland on the right bank of river.
At 17.0 feet, Significant flooding of Highway 175 at the
approaches to the Russian River bridge. Minor flooding of Highway
222 near Ukiah, and in crop land along the left and right banks of
the Russian River near Hopland.
At 18.0 feet, Flooding of Highway 222 near Ukiah. Secondary roads
in low-lying areas will be flooded in the Hopland, Ukiah, and
Talmage areas.
* ADDITIONAL DETAILS...
- At 7:45 PM PST Sunday the stage was 16.1 feet.
- Bankfull stage is 21.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 7:45 PM PST Sunday was 16.1 feet.
- Forecast...The river is expected to rise to a crest of 18.1
feet late tonight. It will then fall below flood stage early
tomorrow afternoon.
- Flood stage is 15.0 feet.
- Flood History...This crest compares to a previous crest of
18.2 feet on 03/09/1995.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (8 pm PST)
Location Stg Stg Day/Time Mon Tue Wed
Russian River
Hopland 15.0 16.1 Sun 7 pm PST 13.6 9.1 7.7
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
ZVS748
WGUS86 KEKA 051607
FLSEKA
Flood Statement
National Weather Service Eureka CA
807 AM PST Mon Feb 5 2024
...The Flood Warning is extended for the following rivers in
California...
Russian River near Hopland affecting Mendocino County.
For the Russian River...including Hopland...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at weather.gov/eka.
The next statement will be issued by this evening at 815 PM PST.
&&
CAC045-060415-
/O.EXT.KEKA.FL.W.0007.000000T0000Z-240206T0945Z/
/HOPC1.1.ER.240205T0223Z.240205T1245Z.240205T2145Z.NO/
807 AM PST Mon Feb 5 2024
...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Russian River near Hopland.
* WHEN...Until just after midnight tonight.
* IMPACTS...At 17.0 feet, Significant flooding of Highway 175 at the
approaches to the Russian River bridge. Minor flooding of Highway
222 near Ukiah, and in crop land along the left and right banks of
the Russian River near Hopland.
* ADDITIONAL DETAILS...
- At 7:45 AM PST Monday the stage was 17.5 feet.
- Bankfull stage is 21.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 7:45 AM PST Monday was 18.3 feet.
- Forecast...The river is expected to fall below flood stage
this afternoon and continue falling to 6.5 feet early Friday
morning.
- Flood stage is 15.0 feet.
- Flood History...This crest compares to a previous crest of
17.6 feet on 01/18/2016.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (8 am PST)
Location Stg Stg Day/Time Tue Wed Thu
Russian River
Hopland 15.0 17.5 Mon 7 am PST 10.7 8.2 7.1
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
JLW957
WGUS86 KEKA 052119
FLSEKA
Flood Statement
National Weather Service Eureka CA
119 PM PST Mon Feb 5 2024
...The Flood Warning is cancelled for the following rivers in
California...
Russian River near Hopland affecting Mendocino County.
CAC045-052230-
/O.CAN.KEKA.FL.W.0007.000000T0000Z-240205T2119Z/
/HOPC1.1.ER.240205T0223Z.240205T1245Z.240205T2001Z.NO/
119 PM PST Mon Feb 5 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Russian River near Hopland.
* ADDITIONAL DETAILS...
- At 12:45 PM PST Monday the stage was 14.7 feet.
- Bankfull stage is 21.0 feet.
- Forecast...The river is expected to fall to 5.6 feet early
Saturday morning.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (1 pm PST)
Location Stg Stg Day/Time Tue Wed Thu
Russian River
Hopland 15.0 14.7 Mon 12 pm PS 9.5 7.8 6.8
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
JJWWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Feb 4, 4:38 AM PST, 3 hours 51 minutes earlier.
Area forecast discussion, Feb 4, 4:38 AM PST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
438 AM PST Sun Feb 4 2024
.SYNOPSIS...A powerful storm will bring strong gusty winds
and moderate to heavy rainfall with high elevation heavy snowfall to
Northwest California today. Wet and unsettled weather will continue
into Monday, and then ease up by Tuesday. Another frontal passage is
expected late this week.
&&
.DISCUSSION...A potent atmospheric river storm system has moved
onshore over CA during the past 18 hours, with the associated
surface low centered a couple hundred miles offshore of Pt Reyes.
Strong winds associated with this system have developed across the
ridges of Lake and Mendocino counties overnight, with many higher
elevation sites seeing gusts in excess of 50 mph. These winds have
reached the southern portion of the Mendocino coastline as well,
with a couple sites around Pt Arena reporting gusts in the mid-50
mph range. Winds are expected to continue to increase through early
this afternoon as the low center nears the coast, then weaken this
evening and tonight. High resolution ensemble guidance indicates
lower probabilities for gusts to 50 mph for the higher elevations
(ridges) of southern Humbodlt. Strong winds are not completely out
of the question for Humboldt if the barotropic low tracks northward.
Consensus from the various models is for the low to fill while this
occurs. A compact mesoscale circulation (per the HRRR, NAM, and GFS)
will still be capable of strong wind gust >40 mph for Humboldt.
Considerable uncertainty remains with large spreads in the guidance
and inconsistencies in the models. Stay to tuned to the latest
forecast for updates, especially if planning to be on the water or
on Humboldt Bay.
Moderate to locally heavy overrunning precipitation has begun to
fall across southern Mendocino and Lake Counties overnight. At time
of writing, around one half to three quarters of an inch has fallen
in the mountains of these areas. The current snow level looks highly
variable, and is currently hovering between 2000 to 3000 ft across
southern Lake...lowest between Kelseyville and Cobb. High resolution
ensemble guidance continues to indicate another 4-6 inches may fall
this morning at the higher elevations around Cobb between now and
about 10AM this morning in this area, while the snow level continues
to slowly fall over the next few hours. Snow levels are then
expected to quickly rise later today...however precisely how much
more snow and how quickly snow levels rise is not certain. BUFKIT
deterministic profiles indicate levels rising by late morning over
Lake county and for now will go with that until observational data
indicates otherwise. The snow will not last long and probably melt
quickly with warm air advection pushing levels up above 4000 feet by
late this morning.
A very similar set-up will exist in eastern-northeastern Trinty
County where low elevation snowfall (2000-3000ft) will probably last
longer before the warm air eventually mixes down and levels rise
above 3000-3500 feet this afternoon and evening. Once again, sided
with the deterministic guidance for snow levels. Additional support
for deviating from NBM guidance is the high resolution mesoscale
ensemble guidance with 6 hourly means around 8 inches and 25th-75th
spreads around 2 inches.
Lastly, there is a concern for minor flooding in southern Mendocino
and southern Lake Counties this afternoon and evening with this
latest surge of subtropical moisture (PWATS > 1 inch). The highest
influx of moist air intersecting the coastal terrain is forecast to
be highest south Pt Arena. 2-4 inches of rain in 12-18 hours are
likely as the warm front lifts northward and 925-850mb winds shift
to S-SW (at least on some of the models). Also, with snow levels
initially low (2000-3000 feet) in Lake County, all the precipitation
in the watershed may not fall as rain. Considering we are in WPC's
slight risk (15% chance) for execessive rain and the CNRFC continues
to indicate sharp rises on rivers, streams and creeks in southern
Mendocino and southern Lake Counties, we will continue with the
flood watch. Chances for flooding are lower compared to the last
atmospheric river storm. For more on this see the hydrology section
below.
The upper trough complex will remain over the area on Monday for
continued wet and unsettled weather. Drier conditions are forecast
for Tue with minimal chances (10-20%) for precipitation. Additional
transient shortwave troughs in cooler NW flow will probably bring
episodes of light to moderate precipitation mid to late week.
Potential for a colder system and low elevation snow increases
toward the end of the week. There is considerable spread and
variance with rain and snow amounts at the moment. Overall it looks
cooler and calmer for much of next week. DB/TDJ
&&
.AVIATION...Rain has begun to fall in UKI as the warm sector of a
strong low pushes onshore. Overrunning low level cloud ceilings and
decreasing visibilities will develop south to north as the system
progresses up the northern CA coast. Intermittent MVFR/IFR
conditions are possible during heavier downpours, especially for UKI
and ACV amidst widespread precip. Lighter rain and mid level
ceilings are expected up at CEC as the low center moves inland and
weakens before reaching the Oregon border, with brief strong gusts
possible this afternoon. More consistent surface gusts at ACV and
UKI will begin this morning, peaking around 20-30KTS and slowly
weakening through this evening. Strong 925 mb winds along the
southeastern sector of this low will produce widespread LLWS
beginning this afternoon into early Monday morning at all terminals.
Unstable CAA following this system may bring the potential for
isolated thunderstorms Monday, especially south of the Cape and
interior Mendo. This will be a relatively slow moving system - rain
showers and lingering moisture will remain in the region through
Tuesday while a high amplitude upper level trough slowly migrates
east and the low spins out.
&&
.MARINE...The sea state remains dominated by a deteriorating mid
period NW swell as a deepening low approaches the northern CA coast.
Southerly winds will continue to increase as the pressure gradient
in the eastern quadrant of the low tightens and pushes NE. The
development and trajectory of this low will render marine conditions
variable and hazardous today. The low center is likely to move into
the northern waters by this afternoon, however the path is still
uncertain. Right now the majority of models are expecting the low to
move onshore in far northern CA and weaken as it moves inland.
However, it is possible that this system may stall just offshore and
prolong the period of gales in the northern waters into early Monday
morning. Gale force gusts and aggressive wind wave response will make
for a very chaotic sea state in all marine zones. The southern
waters in particular are forecast to see waves in excess of 15 ft by
late today into early Monday in response to strong southerlies and a
minor southerly swell. Conditions will improve late Monday into
Tuesday as another long period NW swell fills into the waters.
Generally quiet conditions are expected for the remainder of the
week.
&&
.HYDROLOGY...Rapid rises on rivers, streams and creeks in
response to moderate to heavy rainfall rates are forecast for
southern Mendocino and southern Lake Counties this afternoon and
evening. In particular, Scotts Creek may flood portions of Scotts
Valley road and the Russian River at Hopland may reach flood stage
of 15 feet causing minor flooding of highway 175. The threat for
rock falls and landslides will also increase.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Storm Warning until 10 AM PST Monday for CAZ107-108.
High Wind Warning until 7 PM PST this evening for CAZ109.
Wind Advisory until 7 PM PST this evening for CAZ110>115.
Winter Storm Warning until 4 PM PST this afternoon for
CAZ111-114.
Flood Watch from noon PST today through this evening for
CAZ112-113-115.
Winter Storm Warning until 10 AM PST this morning for
CAZ115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PST Monday for PZZ450-470.
Small Craft Advisory until 4 AM PST early this morning for
PZZ455-475.
Gale Warning until 3 AM PST Monday for PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Feb 4, 5:15 AM PST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
515 AM PST Sun Feb 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM Non-Tstm Wnd Dmg 7 N Manchester 39.07N 123.69W
02/04/2024 Mendocino CA Law Enforcement
Tree blocking roadway. Elk Rock PGE station
reported 20-30 mph gusts in the previous
hour.
&&
JMMLocal storm report, Feb 4, 5:18 AM PST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
518 AM PST Sun Feb 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM Non-Tstm Wnd Dmg 10 SW Comptche, Near in 39.18N 123.75W
02/04/2024 Mendocino CA Law Enforcement
Tree blocking both lanes. PGE site at Albion
Ridge Road reported 25-30 mph gusts in the
previous hour.
&&
JMMLocal storm report, Feb 4, 6:17 AM PST, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
617 AM PST Sun Feb 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM Non-Tstm Wnd Dmg 1 WNW Soda Bay 39.01N 122.81W
02/04/2024 Lake CA Law Enforcement
Tree in southbound lane. Wind gusts 45-55
mph reported at FW3933 Kelsyville CWOP Wx
Station in the previous hour.
&&
JMMLocal storm report, Feb 4, 6:20 AM PST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
620 AM PST Sun Feb 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM Non-Tstm Wnd Dmg Clearlake Oaks 39.03N 122.66W
02/04/2024 Lake CA Law Enforcement
Roadway flooded. 0.05-0.10 inches of
precipitation measured by nearby weather
stations in the previous hour.
&&
JMMLocal storm report, Feb 4, 6:23 AM PST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
623 AM PST Sun Feb 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 AM Non-Tstm Wnd Dmg Ettawa Springs, Casale 38.85N 122.70W
02/04/2024 Lake CA Law Enforcement
Downed powerlines across roadway. Gusts to
15 mph reported at nearby weather stations.
&&
JMMLocal storm report, Feb 4, 7:15 AM PST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
715 AM PST Sun Feb 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM Snow Hobergs 38.85N 122.73W
02/04/2024 E10.0 inch Lake CA Trained Spotter
Power is out in the area, 4 inch tree limbs
down, heavy wet snow clogging nearby
roadways.
&&
JMMThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 10:11 AM PST | Areal Flood Advisory | EKA | Lake | 27 hr |
| Feb 4, 1:24 PM PST | Wind Advisory | EKA | Del Norte, Humboldt | 20 hr |
| Feb 4, 1:55 PM PST | River Flood Warning | EKA | Mendocino | 19 hr |
Nearby
River Flood Warnings in California, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.